When medication impacts sexual function
Many medicines provoke side-effects, one of which is concerns sexual function. So, is medical treatment for some disorders incompatible with good sex?
With improvements made to many medications over the decades, erectile dysfunction as a side-effect is no longer something a very common; however there do remain a number of drug treatments which provoke male sexual performance issues.
To enjoy a fulfilled sex life, some men decide to stop taking a medicine, at risk to their health. So how can a man resign himself to a treatment that kills desire or prevents him from expressing it? Doctissimo reviews these “desire crushing”drugs and gives some advice...
A number of medications are responsible for sexual problems, but be reassured by the fact that, like all side-effects, these problems are not systematic or widespread. Do not, therefore, attribute the slightest sexual hiccup to your treatment straight away, as the illnesses themselves can also lead to problems with your libido.
According to certain studies, heart disease, hypertension, diabetes and depression can be responsible for erection problems. And women suffering from such diseases aren’t immune to sexual problems either. From depression and hormonal disorders to the menopause, there are numerous health issues that can have a negative impact on female sexuality.
Depression, mental disorders and sexual function
Depressive episodes are often accompanied by a dip in libido. In men affected by serious depression, erectile problems are present in 90% of cases. In addition, it has now been proven that the presence of erectile dysfunction also actually encourages the onset of depression.
So it’s the chicken and the egg dilemma: which comes first, depression or erectile dysfunction? These two diseases are thus inextricably linked, to the point that erectile dysfunction is now considered to be part of a vicious circle in depression.
Added to this, anti-depressants are unfortunately responsible for various different sexual problems (low libido, ejaculation or erectile problems, etc.). The anti-depressants concerned are mainly tricyclic, selective serotonin inhibitors, and non selective MAOIs. In some cases, you will need to sacrifice sexual pleasure for treatment – at least for the period of treatment – as coming out of a serious depression would be the priority.
“Simple” anxiety and the benzodiazepines, commonly used to treat anxiety, can also be responsible for libido problems. In fact, narcoleptics, (medication used in psychiatric disorders such as schizophrenia, bipolar disorder etc.), lead to hormonal disruption which can also have repercussions for the libido.
Cardiovascular disease and sexual function
The medication used to treat certain cardiovascular diseases will lead to a dip in libido levels. The main category of medication concerned here are beta-blockers.
Beta-blockers are used most often to treat arterial hypertension, cardiac weakness or angina. Their side-effects on sexual functions vary according to the molecules in the medication taken; propranolol, pindolol and atenolol are amongst the active agents most often incriminated.
Risking their lives, certain patients (mainly men) will go as far as to give up their treatment in order to get a normal sex life back.
Sexual hormones and libido
The role of sexual hormones in libido is a topic of much discussion. Taking oestrogen or other sexual hormones like LHRH analogues can cause impotence or a dip in libido.
The mechanisms of these secondary effects are relatively well known. In both men and women, sexual function is commanded by hormones which interact with each other and self-regulate. Schematically, a hormone inhibits its own secretion. This phenomenon is called retro-control, and allows the body to maintain the right balance and avoid a system overload.
When you take hormones as part of medical treatment, they can disrupt this delicate balance and add to difficulties already present, ultimately affecting natural libido. Such hormonal medication includes: the contraceptive pill, other oestrogen medicines and LHRH analogues.
Unfortunately, the black list goes on and there are other categories of medication known to adversely affect libido. Interferon, anticancer drugs (cytotoxic), certain medicines for glaucoma and also medication used to treat benign prostatic hypertrophy, notably alpha-1 blockers and finasteride are also known to impact sexual desire and function.
Consultation and discussion is key
If you feel that your treatment is having affecting your libido or sexual function, don’t take drastic action and stop treatment by yourself.
In many cases, there are other types of medication available, and a different prescription may well be enough to allow you to continue to an active and fulfilled sex life.
Beyond this, for most types of medication, this kind of side-effect is actually quite rare, which means that it occurs in less than 1% of patients treated. So, taking anti-depressants or beta-blockers in no way means that there will be a negative impact on your sexuality.
It's important for you to be able to discuss this openly, both with your doctor and your partner, to try to find a solution that respects both your sexuality and health.
- J Urol 1994 Jan;151(1):54-61
- Psychosom Med 1998 Jul-Aug;60(4):458-65
Copyright © 2012 Doctissimo
Get more on this subject…